Sulfa is a constituent of some antibiotics and other medications. Doctors and pharmacists use drugs that contain sulfa to treat many conditions, including skin disorders, eye infections, and rheumatoid arthritis.
People should note that there is a difference between sulfa and sulfite despite their similar names. Sulfites are used as additives and preservatives in many wines and foods. Also, sulfa is different from sulfates and sulfur.
Both sulfa medications and sulfite can cause allergic reactions, but these two conditions are not related. A person who has a sulfa allergy will not necessarily be allergic to sulfites, so there is no cross-reactivity.
In this article, we look at the signs and symptoms of a sulfa allergy, medications to avoid, complications, and treatment.
We also look at the difference between sulfa and sulfite allergies.
Symptoms of a sulfa allergy can include:
- a rash or hives on the skin
- itchy skin
- itchy eyes
- feeling congested
- swelling of the mouth or throat
- asthma or wheezing
- nausea or vomiting
- abdominal cramping
A severe allergic reaction, such as anaphylaxis, should be treated as a medical emergency, as it can be life-threatening.
Medications that contain sulfa
Sulfa-containing drugs have been used since 1936 to treat bacterial infections. Today, sulfa is found in many medications, including eye drops, burn creams, and vaginal suppositories.
Medications to avoid
A person who thinks they have a sulfa allergy should either avoid the following medications or talk to their doctor about taking any of them:
- antibiotic combination drugs, such as trimethoprim-sulfamethoxazole (Septra and Bactrim) and erythromycin-sulfisoxazole
- dapsone, a medication used to treat leprosy, dermatitis, and some types of pneumonia
- sulfasalazine (Azulfidine), which is used to treat Crohn’s disease, rheumatoid arthritis, and ulcerative colitis
- sulfacetamide (BLEPH-10), which are eye drops used to treat eye infections
- sulfadiazine silver (Silvadene), which is cream prescribed to help burn infections
- However, not every medication that contains sulfonamides will cause a reaction in people with a sulfa allergy.People should discuss with their doctor whether it is safe to use the following medications. The benefits should be evaluated on a case-by-case basis, as there may be cross-reactivity in some instances, including:
- diabetes medications, such as glyburide (Glynase, Diabeta) and glimepiride (Amaryl)
- nonsteroidal anti-inflammatory drugs (NSAIDs), such as celecoxib (Celebrex)
- diuretics, such as hydrochlorothiazide (Microzide) and furosemide (Lasix)
- Other medications that contain a sulfonamide have been researched and not found to cause allergic reactions in people with a sulfa allergy. These include:
- medication for migraines, such as naratriptan (Amerge) and sumatriptan (Imitrex, Sumavel, Dosepro)
Anyone who has a sulfa allergy should make sure they tell their doctor and pharmacist.
Sulfa vs. sulfite allergy
Sulfa allergies and sulfite allergies are different. While sulfites occur naturally in foodstuffs, sulfa medications do not.
Understandably, some people who have a sulfa allergy might think that they are allergic to sulfites, too, because the names of the two chemicals are similar. Although both sulfa and sulfites can cause allergic reactions, they are two separate allergies and are not related to one another.
A person will not have to avoid food and drink containing sulfites just because they are sensitive or allergic to sulfa drugs.
A person with a sulfa allergy can experience severe complications, the most dangerous being anaphylaxis or Stevens-Johnson syndrome.
Anaphylaxis is a potentially life-threatening allergic reaction. Those at higher risk of experiencing such a reaction include people with:
- a family history of anaphylaxis
- other allergies
Symptoms of anaphylaxis include:
- an itchy red rash alongside hives or welts
- swelling of the throat
- swelling elsewhere in the body, such as the eyelids and mouth
- difficulty breathing
- trouble swallowing
- tightness in the chest
- difficulty swallowing
- vomiting and diarrhea
- stomach cramps
Stevens-Johnson syndrome is another rare but severe form of a sulfa allergy, which affects a person’s skin, mucous membrane, genitals, and eyes.
Symptoms of Stevens-Johnson syndrome include:
- flu-like symptoms
- painful red blisters around the mouth, throat, eyes, or genitals
- severe red or purple skin rash
- sloughing or shedding of skin
- nausea and vomiting
Treatment for a sulfa allergy depends on what symptoms a person experiences.
For hives, a rash, or itching, a doctor may prescribe antihistamines or corticosteroids.
If a person experiences any respiratory symptoms, such as wheezing, they may require a drug called a bronchodilator that helps to widen the air passages to and from the lungs.
It is vital to treat the symptoms of anaphylaxis or Stevens-Johnson syndrome as medical emergencies when they occur.
An anaphylactic reaction usually requires administration of epinephrine.
People with Stevens-Johnson syndrome are usually admitted to an intensive care unit for treatment that includes:
- corticosteroids to help control inflammation
- antibiotics to help prevent or control skin infections
- intravenous (IV) immunoglobulins to stop the disease progressing further
An individual should discontinue the use of the drug immediately and urgently seek advice from their doctor if they have an allergic reaction to sulfa medications.
Doctors, dentists, and pharmacist should be made aware of an individual’s drug allergies to ensure they prescribe the correct medications.
Carrying a medical alert card or medical alert bracelet that details any allergies will ensure appropriate treatment should a person have a reaction that renders them unable to communicate this themselves.
While many medications contain sulfa, allergic reactions to sulfa drugs are rare.
People with a sulfa allergy who come into contact with drugs containing the compound may experience a rash or hives, have itchy skin or eyes, and develop some swelling.
Some people can also experience more severe reactions, such as anaphylaxis and Steven-Johnson syndrome, which are medical emergencies.
An individual must ensure all healthcare providers are aware of their allergies to ensure that they do not prescribe any medications that may cause an adverse reaction.
A doctor can determine the best course of action and may recommend an appointment with a specialist to carry out further tests and give advice on which medications and products to avoid.